Could I have some guidance please?: I have been... - Thyroid UK

Thyroid UK

117,499 members136,411 posts

Could I have some guidance please?

Chelle1310 profile image
Chelle1310

I have been Hypothyroid since 2013, after having had RAI for Thyrotoxicosis, which was diagnosed in 2009.

My most recent results for thyroid are TSH 5.3miu/L (0.3-5.0) and T4 19pmol/L (9.0-25.0) Advice to increase Levo dose from 225mcg to 300mcg.

I have been tested for Hyperparathyroidism the results of which are

Serum adjusted Calcium 2.21mmol/L (2.2-2.6)

Vitamin D 32nmol advised to take 1000-2000iu Cholecalciferol long-term

P.T.H. 13.7pmol/L (1.6-7.5)

Advised as Secondary Hyperparathyroid due to Vitamin D deficiency.

Is my Vitamin D level low enough to warrant that diagnosis?

I am due to have a blood test tomorrow for B12, Folate, etc, so will post them when I have the results.

All comments and advice welcomed.. thanks.

Forgot to add Inorganic Phosphate 1.12mmol/L (0.8-1.5)

Albumin 43g/L (35.0-50.0)

15 Replies

Your pth is high because your calcium is low, it is possible to have primary hyperparathyroidism with a low/normal calcium but most Drs won't accept that. You will have to see if the vitd supplements have any effect but make sure you get regular tests for calcium, pth and phosphate.

Chelle1310 profile image
Chelle1310 in reply to bantam12

Thank you, I won't bank on them agreeing to regular tests though. Interesting that they didn't mention the low calcium..

bantam12 profile image
bantam12 in reply to Chelle1310

Your calcium is ok at low end of the range and pth would high end in relation to that but shouldn't be over range.

Personally I would start off with the dose of vitd you have been prescribed in case you do have a parathyroid problem, if that seems to be working and you can tolerate it then increase if you wish but high doses of vitd in hyperparathyroidism are to be avoided.

SeasideSusie profile image
SeasideSusieAdministrator

Dondo1310

First of all, you shouldn't increase your dose by more than 25mcg increments, retesting 6 weeks after increase to check levels, increasing in 25mcg increments if further dose increases are necessary. The aim of a treated hypo patient generally is for TSH to be 1 or lower with FT4 and FT3 in the upper part of their ranges if that is where you feel well.

I can't help with the hyperparathyroidism but general advice for your level of Vit D would be:

Vit D at 32nmol/L is just 2 points away from where you would be given loading doses according to NICE Clinical Knowledge Summary, where they advise loading doses for levels of <30

cks.nice.org.uk/vitamin-d-d...

You need to supplement with far more than 1000-2000iu D3 daily. The Vit D Council recommends a level of 100-150nmol so you should start supplementing at least 5000iu daily, then retest after 3 months. Once you reach the recommended level then you drop down to a maintenance dose which may be 2000iu daily, maybe more or less, it's trial and error. Supplementing will be for life so retest twice a year to keep level within the recommended range.

When taking D3 there are important cofactors needed

vitamindcouncil.org/about-v...

D3 aids absorption of calcium from food and K2-mk7 directs the calcium to bones and teeth where it is needed and away from arteries and soft tissue where it can be deposited and cause problems. Magnesium helps the body use D3.

D3 and K2 are fat soluble so should be taken with the fattiest meal of the day and D3 should be taken 4 hours away from thyroid meds. Magnesium is calming and best taken in the evening, 4 hours away from thyroid meds.

Thank you for your recommendations, I will look into sourcing all that you have suggested.

Your TSH is very high for someone on 225 mcg levo. So, two things :

1) how do you take your levo? On an empty stomach, one hour before eating or drinking? Do you take any other medication at the same time as your levo?

2) have you had your FT4 and FT3 tested at the same time, to see how well you're converting?

Chelle1310 profile image
Chelle1310 in reply to greygoose

Hi, I don't take any other medication at the same time as levo, and yes I take it on an empty stomach before eating and drinking. FT3 and FT4 haven't been tested for quite some time, nor are they likely to be unless I get them done privately, which isn't an option for me at the moment. I have mentioned about possible conversion issues, but that fell on deaf ears, endo who was less than helpful unfortunately..

greygoose profile image
greygoose in reply to Chelle1310

I doubt your endo understands anything about conversion. Not many of them do. But, he should test the FT4 and FT3 if you insist.

So, you do have an absorption problem. Do you have Coeliac, or other gut problems? Do you have acid reflux?

Chelle1310 profile image
Chelle1310 in reply to greygoose

Acid reflux definitely, Coeliac test came back negative, but that isn't reliable, as many people know.

greygoose profile image
greygoose in reply to Chelle1310

So are you taking anything for the acid reflux? Like PPIs?

Chelle1310 profile image
Chelle1310 in reply to greygoose

Sorry, yes I'm supposed to take 2 omeprazole 20mg daily, but I just take 1 most of the time, as I'm sure I read somewhere that this can interfere with absorption of levo, or maybe someone told me, can't remember..

greygoose profile image
greygoose in reply to Chelle1310

It can indeed! It can affect the absorption of everything. It lowers stomach acid. Whereas hypos usually have low stomach acid, anyway. But, the symptoms are the same, so doctors assume that they have high acid and prescribe PPIs.

Try the home acid test at the end of this article :

scdlifestyle.com/2012/03/3-...

Chelle1310 profile image
Chelle1310 in reply to greygoose

Will do, thank you very much for all of your help, much appreciated.

greygoose profile image
greygoose in reply to Chelle1310

You're welcome. :)

SlowDragon profile image
SlowDragonAdministrator

Most hypothyroid patients have low stomach acid not high stomach acid. However you must not just stop taking omeprazole

How long have you been prescribed a PPI? Should be 6-8 weeks max

You are very likely to have low vitamin levels as direct result

thyroidpharmacist.com/artic...

drmyhill.co.uk/wiki/hypochl...

scdlifestyle.com/2012/03/3-...

healthunlocked.com/thyroidu...

healthunlocked.com/thyroidu...

pulsetoday.co.uk/clinical/m...

gov.uk/drug-safety-update/p...

Other things to help heal gut lining

Bone broth

thyroidpharmacist.com/artic...

Vegetarian broth

wallflowerkitchen.com/gut-h...

yogajournal.com/practice/as...

Poor absorption of Levothyroxine strongly suggests gut issues

Are you on strictly gluten free diet? If not you really should try it

amymyersmd.com/2017/02/3-im...

chriskresser.com/the-gluten...

thyroidpharmacist.com/artic...

scdlifestyle.com/2014/08/th...

drknews.com/changing-your-d...

thyroidpharmacist.com/artic...

On Levothyroxine TSH should be under one and FT4 towards top of range and FT3 at least half way in range

You may also like...